Tornadoes · United States · Iowa · 2023

EF0 tornado, Auburn, Iowa, August 5, 2023

This EF0 tornado ran 0.9 miles across Sac County on August 5, 2023, touching down at 9:29 PM CDT and reaching 35 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 5, 2023
Touchdown
9:29 PM CDT (02:29 UTC)
Lifted
9:31 PM CDT (02:31 UTC)
On the ground
2 minutes
Path length
0.9 miles (1.4 km)
Path width
35 yards (32 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Sac County
Touchdown point
42.214, -94.895
Lift-off point
42.224, -94.885
Record number
2308052029-01

The damage survey

1 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 84 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Showers and thunderstorms percolated through much of the day along a stationary boundary over northwest Iowa. By evening a more robust shortwave moved across the area, accompanied by 30 kts of shear and 1500-2000 J/kg of MLCAPE. This allowed for storms to strengthen across west central Iowa with gusty winds producing some minor damage to trees and out buildings. Additionally, due to the orientation of the shear, a few weak tornadoes developed and were discovered using high resolution satellite imagery.

Report of damage from emergency manager later identified as a tornado path using high resolution satellite imagery. The tornado impacted a outbuilding and tossed debris northward into an agricultural field with EF0 damage.

Tornado was found using high resolution satellite imagery. Tornado had a curved path through open agricultural fields. There was no damage to damage indicators, hence the EFU rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 00:58 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
23:30 UTC00:00 UTCTornado WarningDMX
00:58 UTC03:00 UTCTornado WatchDMX
02:28 UTC03:15 UTCSevere Thunderstorm WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 01:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 5, 2:31 PM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Aug 5, 2:31 PM CDT, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
231 PM CDT Sat Aug 5 2023

.DISCUSSION.../Tonight through Saturday/
Issued at 231 PM CDT Sat Aug 5 2023

Key Messages:

- Showers and storms move slowly west to east across the area
  this evening and overnight. Severe Risk is low, but gusty winds
  and locally heavy rain are possible.
- Rain continues through much of Sunday, finally tapering off
  into Monday morning

Discussion:

Showers and thunderstorms have percolated across parts of
northwestern Iowa through much of the day on a nearly stationary
boundary. Zooming out, the impending shortwave is currently situated
across parts of South Dakota and Nebraska. As this pivots into the
state later today this will help to finally get those NW Iowa storms
moving. Initial storms this afternoon carry a severe risk, though as
they move into western Iowa this evening shear diminishes to around
30 kts or less. While shear is weak, MLCAPE remains around 1500-2000
J/kg into the overnight and is aided by deep mechanical forcing from
the shortwave. As such, and severe risk is expected as gusty winds
with early storms. The main hazard will then be locally heavy rain
as we move through the overnight, more on that in a moment. With
these slow moving storms, expect convection to reach the I-35
corridor around 10pm - midnight, approaching Waterloo through the
early morning to around sunrise time frame.

Rain continues through much of the day on Sunday as the surface low
passes across the area. As this occurs, there is a risk of funnels
clouds or perhaps tornadoes within the vicinity of the surface low
towards southeast Iowa as enhanced vorticity there is coincident
with peak afternoon heating and enhanced stretching. This is where
HREF updraft helicity tracks are in greatest concentration. Rain
will finally begin tapering off overnight into Monday morning. Rain
totals across the state look to exceed half an inch in most places,
with amounts over an inch north of I-80 based on HREF guidance and
PWAT values exceeding 1.5 inches. Expect to see pockets of totals
around 2+ inches across northern Iowa wherever stronger cores
develop.

The pattern remain active into next week with chances for widespread
rain expected again on Tuesday into Wednesday and Thursday into
Friday. While details on severe potential are uncertain at this time
range, it does appear that a few stronger storms may be possible with
the slightly more robust Wednesday system, though this may occur
south of the area as noted in the SPC Day 5 outlook.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1241 PM CDT Sat Aug 5 2023

VFR conditions will continue across most sites through this
evening. Tonight expect showers and thunderstorms to move into the
area from the west impacting sites KFOD/KDSM shortly after 00z and
expanding to eastern sites KALO/KOTM towards 12z. Convection will
linger across the area through much of Sunday, resulting in
reduced ceilings and visibility to MVFR to IFR at times. Expect to
see precipitation begin tapering off beyond the current period
into Monday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 5, 2:46 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
246 PM CDT Sat Aug 5 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
246 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and thunderstorms will move over western Iowa by this
evening and overspread central Iowa tonight. A few of the storms
west of Interstate 35 may be strong to severe during the evening
with strong thunderstorm winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are expected Sunday into
Sunday night. There is a low risk of severe storms east of
Interstate 35 and south of Highway 30 Sunday afternoon and
early evening. Locally heavy rainfall will also be possible.

Additional showers and thunderstorms will return to the region
late Tuesday night into early Thursday and again late week around
Friday. Any threat for severe storms will be better determined
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, especially in
western Iowa and again over southeast Iowa Sunday afternoon.

Ansorge

In the hours before

Special weather statement, Aug 5, 9:08 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
908 PM CDT Sat Aug 5 2023

IAZ044-060230-
Crawford IA-
908 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of south central
Crawford County through 930 PM CDT...

At 907 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denison, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail and additional
         heavy rainfall of one to two inches.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

This storm will remain over mainly rural areas of south central
Crawford County, including the following locations... Denison
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.

&&

LAT...LON 4194 9544 4202 9543 4203 9525 4189 9527
TIME...MOT...LOC 0207Z 276DEG 10KT 4198 9536

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KCM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

2.5 hours before the tornado, 158 km from the path. August 6, 2023.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1774 joules per kilogram, CIN -7, lifted condensation level 1305 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2023-08-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 103 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
4028 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4
0-3 km lapse rate
7.4 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

9.5 hours after it, 158 km from the path. August 6, 2023.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -95946, lifted condensation level 801 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2023-08-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-95946 J/kg
Surface CAPE
11 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The radar

The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the touchdown began at 02:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:56 UTCFUNNEL CLOUD4 Ene LyttonCalhoun, IAFunnell cloud near Rockwell City. Delayed report from social media. Location estimated with radar.
02:05 UTCTSTM WND DMG3 Ssw DenisonCrawford, IAQuarter Size hail. Tree blown on Highway 59 blocking traffic in both directions.
02:27 UTCTSTM WND DMG4 S AuburnCarroll, IASemi trailer blown over near the intersection of Highway 71 and 110th st. Time estimated from radar.
02:30 UTCTSTM WND DMG2 Ssw AuburnSac, IAOutbuilding damaged, portions blown into field. Delayed report. Time estimated by radar.
02:31 UTCTSTM WND DMG2 S AuburnSac, IATree damage near US71.
02:33 UTCTSTM WND DMG3 Sse AuburnSac, IABuilding structure damaged. Time estimated by radar. Delayed report.
02:33 UTCTSTM WND DMGCarrollCarroll, IAReports of trees and a powerline down in the city of Carroll.
02:45 UTCTSTM WND DMG3 N RalstonCarroll, IATrees down south of Bennett Access. Time estimated with radar.
02:53 UTCTSTM WND DMGLake CityCalhoun, IATree Blown down and blocking Highway 175 in Lake City.
03:14 UTCTSTM WND DMG2 S ChurdanGreene, IADelayed report of tree damage south of Churdan. Damage consisted of broken branches a couple of inches thick. Relayed from social media. Time estimated from radar.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 5, 2023

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 52:24 AM CDTEF1Adams, IL2.9200
August 52:30 PM CDTEF0Sioux, IA0.930
August 51:40 PM MDTUnratedEl Paso, CO2.210
August 52:42 PM CDTUnratedSioux, IA0.110
August 55:15 PM CDTEF0Jackson, IL0.525
August 55:30 PM CDTUnratedJasper, IL0.120
August 57:53 PM CDTUnratedDodge, NE0.125
August 59:24 PM CDTUnratedCarroll, IA0.325
August 59:30 PM CDTUnratedSac, IA0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.